1. Dear Pharmacist,
My periods have been really erratic for the last six months.I’m only 42. Is something wrong?

Nothing is wrong. Your erratic periods and your age together are a sign that you are entering into the perimenopausal time of your life. Perimenopause symptoms can occur from the late 30’s to late 40’s prior to women entering menopause. During this time, your estrogen levels will be starting to decrease overall, but this is also a time when the levels will be surging and falling sporadically. This changing estrogen level can cause erratic periods, as well as heavier or lighter flows. Some period cycles may shorten and some will lengthen. This will vary from woman to woman.

One important thing to remember is that you can still become pregnant during this time. Your body is still capable of ovulating. I would suggest that you start to track your periods, when they occur and how long they last. Let your doctor know what is happening, especially if you are bleeding longer than 7 days, or your periods are less than 21 days apart.

2. Dear Pharmacist,
I keep waking up in the middle of the night with sweat pouring off of me. What the heck is happening? I’m 44.

It sounds like you are in the perimenopausal time of your life. This is the 8 to 10 years before entering menopause in your early 50’s. Perimenopause is characterized by a number of symptoms, that vary from woman to woman. They include night sweats (as you are experiencing), erratic periods,  vaginal dryness, hot flushes, and sleeping problems. These are all related to the decrease in estrogen that normally happens during this age in life for women.

There are many different ways to help battle the night sweats. You could wear cotton night clothes, use cotton sheets and have layers of blankets on your bed, rather than just one duvet. There are now pillows available that have a cooling action. Place Ice water and a cold pack on your bedside table. A fan may help. Alcohol, caffeine and certain foods may trigger the night sweats, so keep a journal with notes on what you consumed the evening before. Stopping smoking and starting to exercise moderately may help. If the night sweats are impacting your quality of life, see your doctor. She has various options for medications that may be useful including; estrogen, antidepressants and gabapentin. Remember that if you are taking any natural or non-prescription products, you should discuss it with your pharmacist and doctor.

3. Dear Pharmacist,
I have a friend who is taking HRT and she loves it. I’m over sixty and I’ve never taken it and I still get hot flashes and lots of really annoying stuff. Can I start taking it now?

There is no hard and fast rule or age that hormone replacement therapy (HRT, also known as HT) is not appropriate. What you must do is have a frank discussion with your doctor. Before making your appointment, keep a journal and document the frequency and severity of your hot flashes and other “annoying stuff”.

Be ready to tell your doctor about how this is negatively impacting your quality of life. Your doctor can then decide, based upon your medical history, whether or not HRT will be appropriate for you. HRT can be started after 60 in patients with no contraindications to it. Your doctor will start you at a low dose and monitor your outcome. Keep up that symptom journal!

Readers! Send your questions to deborah@vergowoman.com. They will be answered by a female pharmacist with over thirty years of clinical pharmacy experience.

Write A Comment